By Linda Carroll/Reuters Health
The benefits of statins in reducing the odds of heart attacks and strokes far outweigh any risks of side effects, according to a scientific statement released by the American Heart Association.
The statement, based on a review of a plethora of studies evaluating the safety and side effects of the widely used cholesterol-lowering drugs, is scheduled for publication in the journal Atherosclerosis, Thrombosis and Vascular Biology.
“For consumers, the message is that the benefits of statins well outweigh the risk of important harms,” said statement coauthor Dr Larry Goldstein, Ruth L Works Professor and chairman of the department of neurology and co-director of the Kentucky Neuroscience Institute KY Clinic at the University of Kentucky. Patients “should discuss the reasons for taking statins and any concerns about risks with their healthcare provider.”
Currently, one in four Americans over age 40 takes a statin drug, Goldstein and his colleagues noted. But as many as 10% stop taking statins because of symptoms they fear are caused by the medications.
The authors urge patients to see a healthcare provider before quitting statins because of presumed side effects, except in the case of one type of symptom: dark urine the colour of cola or coffee. That symptom can be the sign of the rare, but dangerous, side effect called rhabdomyolysis, a condition in which muscle fibres break down rapidly. The condition can result in acute kidney failure.
Rhabdomyolysis is seen in fewer than one in 1,000 patients taking statin therapy, Goldstein and his coauthors reported.
The other serious side effect is severe liver damage, which the authors reported occurred in about one in 100,000 patients taking statins.
“Routine tests of muscle and liver function are not recommended,” Goldstein said in an e-mail. “An assessment of muscle symptoms and other medications that can affect the muscles is recommended as a baseline.”
Most muscle aches and pains in people taking statins “are not serious and are not necessarily caused by statins,” Goldstein said. “These symptoms are more likely to be statin related if they affect both sides of the body and the thigh and shoulder muscles and occur within the first few weeks or months of starting treatment.”
For statin users worried about muscle pains and aches, blood tests to measure creatine kinase levels can confirm or rule out rhabdomyolysis.
“Severe liver impairment is very rare,” Goldstein said. “Symptoms can include skin and eyes becoming yellow, dark urine, abdominal pain, itchy skin, pale stool and bruising.”
The researchers also determined that statins could raise the risk of diabetes – but only in people who were likely to develop the disease anyway, based on their risk factors. The risk for bleeding in the brain was not increased with statin use, except in those who had already had a stroke.
However, the authors found “no convincing evidence for a causal relationship between statins and cancer, cataracts, cognitive dysfunction, peripheral neuropathy, erectile dysfunction, or tendonitis.”
While there can be side effects, even rare serious ones, patients should ask, “‘What is the ‘side effect’ of not taking statins?’ It’s a 25 to 50% increased risk of having a heart attack, a stroke or a premature cardiovascular death,” said Dr Gregg Fonarow, a professor of cardiovascular medicine at the University of California, Los Angeles who was not involved with the new article.
With respect to one of the more serious side effects - rhabdomyolysis - it’s even more rare than the new statement suggests, if you look only at patients without heart disease who are taking statins to lower cholesterol as a preventive measure, said Fonarow. In those patients, the risk “is more like one in 50,000 or 100,000,” he added.
Statins are among the “very few medications invented in the modern era that save lives,” said Dr Omar Ali, medical director of Cardiac Cath Lab at Harper University Hospital at the Detroit Medical Centre.
“For the appropriate patients, taking statins for primary prevention saves lives and even in secondary prevention statins save lives,” said Ali, who was not involved with the new article. “The most important thing is to be in direct consultation with a cardiologist or primary care physician, so if you start experiencing any of the side effects, you can get in touch with your doctor sooner and get the appropriate care.”
LEAVE A COMMENT Your email address will not be published. Required fields are marked*
Phone app may help conquer fear of heights
Trump’s counter-intelligence strategy
Suspicion and strife strain Ethiopian plane crash probe
Qatar on track for green revolution in food security
Growing concern over spread of diseases in cyclone-hit Africa
The ugly war between CEOs and activist critics
Qatar-Malaysia partnership can be tapped to benefit the world